Arizona, 2014Flash Flood and Damaging Wind in Arizona, July 13, 2014
July 13, 2014 · NWS TWC · 2 events in 1 county or zone
S. 5 of precipitable water, mid-level easterly flow of 15-25 kts, and steep mid-level lapse rates.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $155,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface high pressure was centered over southeastern Colorado with a ridge over the western U.S. The morning KTUS sounding indicated 1.5 of precipitable water, mid-level easterly flow of 15-25 kts, and steep mid-level lapse rates. Monsoon storms formed over the higher terrain and eventually moved into valley locations, including the Tucson metro. Flash flooding and damaging winds were reported in Pima County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 13, 1:10 PM MST, 4 hours 52 minutes earlier.
Area forecast discussion, Jul 13, 1:10 PM MST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
110 PM MST SUN JUL 13 2014
.SYNOPSIS...EXPECT DAILY ROUNDS OF THUNDERSTORMS THROUGH TUESDAY.
SOME STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AND POTENTIALLY
DAMAGING WIND GUSTS. STORMS WILL TEND TO BE MORE ISOLATED IN NATURE
DURING THE LATTER HALF OF THE WORK WEEK.
&&
.DISCUSSION...THUNDERSTORMS DEVELOPING IN SE AZ AND MOVING WEST OR
NORTHWEST THIS AFTERNOON. AS MENTIONED EARLIER...DAMAGING WIND GUST
POTENTIAL IS MAIN THREAT CONSIDERING MID LEVEL WIND REGIME AND
RELATIVELY DRIER AIR AT LOW LEVELS INDICATED BY DEWPOINTS IN THE MID
50S. STORM PREDICTION CENTER ALSO MENTIONED THIS POTENTIAL IN THEIR
LATEST DISCUSSION. SHOULD BE DECENT COVERAGE OF STORMS INTO EARLY
EVENING. WHILE MOVEMENT OF STORMS AND DRIER LOW LEVELS COULD LIMIT
FLASH FLOOD THREAT SOMEWHAT...SHORT BURSTS OF RAIN COULD CREATE
RUNOFF ISSUES AND CELL TRAINING OVER SIMILAR AREAS CAN NOT BE RULED
OUT.
SOME ACTIVITY COULD LINGER INTO THE NIGHTTIME HOURS GIVEN UPSTREAM
DISTURBANCES WHICH WILL BE CROSSING SE AZ OVERNIGHT. MOST LIKELY
LOCATION OF OVERNIGHT RAIN WOULD BE IN THE SOUTH AND SOUTHWEST...AT
THE NOSE OF THE SURGE OF LOW LEVEL MOISTURE WHICH WILL BE HEADING UP
THE GULF OF CALIFORNIA INTO SW AZ.
DISTURBANCES WILL CONTINUE TO ENHANCE THUNDERSTORM DEVELOPMENT IN
THE EAST TO WEST UPPER FLOW MONDAY AND TUESDAY AND ADDITIONAL LOW
LEVEL MOISTURE SHOULD BE IN PLACE AS PER AFOREMENTIONED SURGE. HIGH
PRESSURE OVER THE GREAT BASIN THEN ELONGATES SOUTHWARD INTO SRN AZ
WED/THU WITH AREA IN MORE N TO S FLOW ALOFT. THIS SHOULD YIELD A
DOWNTURN IN ACTIVITY AFTER RESIDUAL MOISTURE IS WORKED OUT OF THE
ATMOSPHERE.
BEYOND THAT MODELS ARE IN DECENT AGREEMENT SHIFTING THE HIGH INTO NM
WHICH WOULD PLACE SE AZ IN MOIST SOUTHERLY FLOW BY THE WEEKEND.
HOWEVER IF THE HIGH PRESSURE IS AS STRONG AS INDICATED...EASTERN
PARTS OF SE AZ WOULD PROBABLY SEE STORMS SUPPRESSED BY HOT AIR
DOME...AND SEE RETURN OF HOTTER TEMPS. CONFIDENCE IS LOW IN THIS
SCENARIO AS IT IS NOT ONLY SEVERAL DAYS IN ADVANCE BUT AN
UNCHARACTERISTICALLY QUICK MOVEMENT OF THE UPPER LEVEL HIGH
PRESSURE...DROZD
&&
.AVIATION...VALID THRU 15/00Z. SCT TSRA WILL CONTINUE IN SE AZ INTO
THIS EVENING WITH BEST COVERAGE NEAR THE RIM AND THE INTERNATIONAL
BORDER. LOCAL MVFR/IFR CIGS/VSBYS/MT OBSCURATIONS AND GUSTS 40-50
KTS THROUGH 14/04Z. ISOLD SHRA/TSRA COULD LINGER THROUGH THE NIGHT
BEFORE ANOTHER ACTIVE DAY OF TSRA MONDAY. OTHERWISE...SE SFC WIND
GENERALLY 15 KTS OR LESS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.
&&
.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
EVENING HOURS WITH SCATTERED COVERAGE. EXPECT THE TYPICAL HAZARDS
WITH LOCAL GUSTS 40 TO 50 MPH. OVERALL...STORMS WILL BE MOVING
TOWARD THE WEST OR NORTHWEST AT 10-15 MPH. COUPLE OF ACTIVE DAYS
MONDAY AND TUESDAY THEN LESS CONVECTION MID TO LATE IN THE WEEK WITH
WARMER TEMPERATURES AND LOWER RH VALUES AS THE UPPER LEVEL HIGH
MOVES SOUTH OVER THE AREA AND DRIES THINGS OUT A BIT. CERNIGLIA
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 13, 2:21 PM MST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
221 PM MST SUN JUL 13 2014
AZZ508-132145-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
221 PM MST SUN JUL 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 245
PM MST...
AT 220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTHEAST OF WILLCOX...MOVING NORTHWEST
AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...KANSAS SETTLEMENT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3208 10992 3225 10977 3204 10950 3190 10963
TIME...MOT...LOC 2121Z 127DEG 13KT 3203 10965
KD
Special weather statement, Jul 13, 4:24 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
424 PM MST SUN JUL 13 2014
AZZ504>506-140000-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-TUCSON
METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
424 PM MST SUN JUL 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL AND NORTHEASTERN
PIMA COUNTIES UNTIL 500 PM MST...
AT 414 PM MST...A TRAINED SPOTTER REPORTED A STRONG THUNDERSTORM
NEAR ORO VALLEY AND CATALINA...MOVING NORTHWEST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...CATALINA AND ORACLE JUNCTION.
THIS INCLUDES HIGHWAY 77.
LAT...LON 3260 11132 3279 11112 3253 11083 3240 11098
TIME...MOT...LOC 2322Z 132DEG 14KT 3250 11096
JJB
Special weather statement, Jul 13, 4:33 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
433 PM MST SUN JUL 13 2014
AZZ507-508-513-140015-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
433 PM MST SUN JUL 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 515
PM MST...
AT 424 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE BETWEEN SUNIZONA AND
MCNEAL...MOVING WEST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THESE STORMS
INCLUDE...SUNIZONA...PEARCE-SUNSITES...TOMBSTONE AND HIGHWAY 191.
LAT...LON 3190 10950 3154 10967 3166 11016 3214 10991
TIME...MOT...LOC 2332Z 110DEG 16KT 3185 10965 3163 10976
JJB
Thunderstorm Wind, Pima
- When
- July 13, 6:02 PM MST to 6:30 PM MST
- Where
- Pima County, 3.26 mi ENE of Littletown to 2.81 mi NNE of (Dma)davis Monthan A
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Broadcast Media
- Coordinates
- 32.145, -110.817
Thunderstorm winds downed multiple trees, power poles and lines on Tucson's east side on and around Davis-Monthan AFB, leaving over 10,000 customers without power. Two trees landed on vehicles. One tree near Stella and Wilmot fell on a house, causing major damage. Several power poles were downed near Benson Highway and Campbell Ave. Five telephone poles were snapped near Irvington and Pantano Roads and roofs were blown off two houses near Escalante and Pantano Roads. A retired, 40-thousand pound F-16 was flipped over on top of another retired jet at the Davis-Monthan AFB boneyard. Strong winds punctured holes in the sun shades in a few of the aircraft shelters. Operational aircraft did not sustain any damage. The ASOS on base a mile away from the boneyard measured a peak gust of 66 mph.
Flash Flood, Pima
- When
- July 13, 6:15 PM MST to 8:15 PM MST
- Where
- Pima County, 5.58 mi SSW of Littletown to 8.45 mi NW of Kino
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 32.051, -110.890
Heavy rain in the Tucson area caused flash flooding on the southeast side of town. Flash flooding was reported I-10 and Wilmot Rd. and at Kolb and Irvington Roads where water was 1-2 feet deep. Broadcast media reported that numerous cars got stuck in flowing water. Tucson Fire Department was called to rescue one adult and one child, who climbed a tree to escape quickly-flowing waters in a wash near Escalante Rd. and Camino Seco Blvd. No one was injured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, July 13, 2014$150,000 · EF1 · 12 events
- Flash Flood and Dust Storm in Arizona, July 13 to 14, 2014$450,000 · 57 kt wind · 4 events
- Damaging Winds in Pennsylvania, July 13, 2014$135,000 · 55 kt wind · 12 events
- Damaging Winds and Heavy Rain in Arizona, July 13, 2014$77,000 · 60 kt wind · 8 events
- Lightning Strike in Indiana, July 13, 2014$100,000 · 1 event
- Tornado and Damaging Winds in West Virginia, July 13, 2014$33,000 · EF0 · 22 events
- Damaging Winds in Ohio, July 13, 2014$59,000 · 50 kt wind · 4 events
- Damaging Winds in Pennsylvania, July 13, 2014$50,000 · 50 kt wind · 6 events
- Damaging Winds in Maryland, July 13, 2014$27,000 · 52 kt wind · 19 events
- Damaging Winds in West Virginia, July 13, 2014$50,000 · 50 kt wind · 4 events
- Flood and Hail in Ohio, July 13, 20141 injured · $21,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Pennsylvania, July 13, 2014$17,000 · 1 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524790, 524784.